Alert archive / Minnesota / Wind Chill Warnings in 2018

Wind Chill Warning 3, NWS Duluth, MN

January 6, 2018Cook County, Minnesota

NWS Duluth, MN issued this wind chill warning at Jan 6, 2018, 3:19 AM CST for Cook County, Minnesota. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 6, 2018, 3:19 AM CST (09:19 UTC)
Expired
Jan 6, 2018, 10:00 AM CST
In force
7 hr
Issued by
NWS Duluth, MN

County Cook County, MN

The radar

The Duluth radar (KDLH), 166 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

932 
WWUS43 KDLH 060919
WSWDLH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Duluth MN
319 AM CST Sat Jan 6 2018

...WIND CHILL WARNING NOW IN EFFECT FOR SOUTHERN COOK COUNTY...

.Northwest winds have increased at the KCKC observation station, 
just north of Grand Marais. Wind chill values colder than -40 
degrees have been reported as of 3 am this morning. This trend 
should continue through the morning, so have issued a Wind Chill 
Warning for southern Cook county. Additionally, expanded the Wind 
Chill Advisory to Douglas county in northwest Wisconsin as there 
should be a period of wind chills colder than -25 degrees later 
this morning.

MNZ021-061600-
/O.UPG.KDLH.WC.Y.0005.000000T0000Z-180106T1600Z/
/O.NEW.KDLH.WC.W.0003.180106T0919Z-180106T1600Z/
Southern Cook/North Shore-
Including the city of Grand Marais
319 AM CST Sat Jan 6 2018

...WIND CHILL WARNING IN EFFECT UNTIL 10 AM CST THIS MORNING...

* WHAT...Dangerously cold wind chills expected. The dangerously
  cold wind chills will cause frostbite to exposed skin in as
  little as 10 minutes. Expect wind chills to range from 35 below
  zero to 45 below zero.

* WHERE...Southern Cook/North Shore County.

* WHEN...Until 10 AM CST this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frostbite
can occur quickly and even hypothermia or death if precautions
are not taken.

$$

WIZ001-061600-
/O.EXA.KDLH.WC.Y.0005.000000T0000Z-180106T1600Z/
Douglas-
Including the city of Superior
319 AM CST Sat Jan 6 2018

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite to exposed skin in as little as 30 minutes.
  Expect wind chills to range from 25 below zero to 35 below 
  zero.

* WHERE...Douglas County.

* WHEN...Until 10 AM CST this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

MNZ010-011-018-025-026-033-061600-
/O.CON.KDLH.WC.Y.0005.000000T0000Z-180106T1600Z/
Koochiching-North St. Louis-North Itasca-North Cass-South Itasca-
South Cass-
Including the cities of International Falls, Ely, Bigfork, 
Walker, Grand Rapids, and Pine River
319 AM CST Sat Jan 6 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite to exposed skin in as little as 30 
  minutes. Expect wind chills to range from 25 below zero to 35 
  below zero.

* WHERE...Portions of north central and northeast Minnesota.

* WHEN...Until 10 AM CST this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

MNZ034>036-038-061600-
/O.CON.KDLH.WC.Y.0005.000000T0000Z-180106T1600Z/
Crow Wing-Northern Aitkin-South Aitkin-Pine-
Including the cities of Brainerd, Hill City, Aitkin, Pine City, 
and Hinckley
319 AM CST Sat Jan 6 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite to exposed skin in as little as 30 minutes.
  Expect wind chills to range from 25 below zero to 35 below 
  zero.

* WHERE...Crow Wing, Northern Aitkin, South Aitkin and Pine 
  Counties.

* WHEN...Until 10 AM CST this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

MNZ012-019-020-037-061600-
/O.CON.KDLH.WC.Y.0005.000000T0000Z-180106T1600Z/
Northern Cook/Northern Lake-Central St. Louis-
Southern Lake/North Shore-Carlton/South St. Louis-
Including the cities of Isabella, Hibbing, Two Harbors, 
Silver Bay, and Duluth
319 AM CST Sat Jan 6 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite to exposed skin in as little as 30 minutes.
  Expect wind chills to range from 25 below zero to 35 below 
  zero.

* WHERE...Northern Cook/Northern Lake, Central St. Louis, 
  Southern Lake/North Shore and Carlton/South St. Louis Counties.

* WHEN...Until 10 AM CST this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/Duluth.

JTS
1 follow-up statement
884 
WWUS43 KDLH 061557
WSWDLH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Duluth MN
957 AM CST Sat Jan 6 2018

MNZ021-061700-
/O.EXP.KDLH.WC.W.0003.000000T0000Z-180106T1600Z/
Southern Cook/North Shore-
Including the city of Grand Marais
957 AM CST Sat Jan 6 2018

...WIND CHILL WARNING WILL EXPIRE AT 10 AM CST THIS MORNING...

Temperatures have increased this morning and winds remain light. 
Wind chills of 15 to 25 below zero are expected into early 
afternoon. Cover up and dress in layers to protect yourself from 
the wind and cold.

$$

MNZ010-011-018-025-026-033-061700-
/O.EXP.KDLH.WC.Y.0005.000000T0000Z-180106T1600Z/
Koochiching-North St. Louis-North Itasca-North Cass-South Itasca-
South Cass-
Including the cities of International Falls, Ely, Bigfork, 
Walker, Grand Rapids, and Pine River
957 AM CST Sat Jan 6 2018

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

Temperatures have increased this morning and winds remain light. 
Wind chills of 15 to 25 below zero are expected into early 
afternoon. Cover up and dress in layers to protect yourself from 
the wind and cold.

$$

MNZ034>036-038-061700-
/O.EXP.KDLH.WC.Y.0005.000000T0000Z-180106T1600Z/
Crow Wing-Northern Aitkin-South Aitkin-Pine-
Including the cities of Brainerd, Hill City, Aitkin, Pine City, 
and Hinckley
957 AM CST Sat Jan 6 2018

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

Temperatures have increased this morning and winds remain light. 
Wind chills of 15 to 25 below zero are expected into early 
afternoon. Cover up and dress in layers to protect yourself from 
the wind and cold.

$$

MNZ012-019-020-037-WIZ001-061700-
/O.EXP.KDLH.WC.Y.0005.000000T0000Z-180106T1600Z/
Northern Cook/Northern Lake-Central St. Louis-
Southern Lake/North Shore-Carlton/South St. Louis-Douglas-
Including the cities of Isabella, Hibbing, Two Harbors, 
Silver Bay, Duluth, and Superior
957 AM CST Sat Jan 6 2018

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

Temperatures have increased this morning and winds remain light. 
Wind chills of 15 to 25 below zero are expected into early 
afternoon. Cover up and dress in layers to protect yourself from 
the wind and cold.

$$

For more information from the National Weather Service visit
http://weather.gov/Duluth

Huyck

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this wind chill warning went out at Jan 5, 11:38 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Jan 5, 11:38 PM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1138 PM CST Fri Jan 5 2018

.SHORT TERM...(This evening through Saturday)
Issued at 306 PM CST Fri Jan 5 2018

The main concerns during the short term are one more night of
cold temperatures and dangerous wind chills and lingering lake
effect snow in portions of northern Wisconsin.

Surface high pressure drifting through the Northland this
afternoon has kept skies mostly sunny with light winds. As the
ridge axis drifts southeastward tonight, winds will remain light
and skies clear. Efficient radiational cooling is expected. Have
nudged the inherited low temperatures a bit colder in the locally
cold areas, but otherwise left those values unchanged. The
resultant temps are colder than the consensus guidance and even
the bias-corrected version. Lows will bottom out in the teens to
20s below zero, with a few areas in the 30s below zero. Winds will
be light along the North Shore this evening and as temperatures
cool, wind chills will dip into the 25 to 35 below zero range
early this evening. Across the remainder of our Minnesota zones,
air temperatures and wind chills will dip below - 25 later in the
evening. To keep the messaging concise, opted to hoist a Wind
Chill Advisory for all of our Minnesota zones starting at 6 PM. An
argument could be made for starting the North Shore and the
Arrowhead at that time and adding the remaining areas later
overnight. The coldest wind chills will likely occur Saturday
morning as the ridge axis drifts east of the Northland and
southerly winds develop. Cloud cover will gradually move in from
the west during the afternoon ahead of the fast-moving clipper
which will arrive Saturday night.

.LONG TERM...(Saturday night through Friday)
Issued at 306 PM CST Fri Jan 5 2018

A chance for light snow (perhaps mixed with freezing drizzle or
sleet) Saturday night, then considerably warmer temperatures
Sunday through at least mid-week with high temperatures
approaching the freezing mark some days. Low temperatures will be
above zero Sat night through much of the week - the first time
since Dec 23! This would mark a 14-day stretch with low
temperatures below zero, which is not unusual for the long station
history at Duluth but would mark only the fourth time such a
stretch of consecutive days with low temperatures below zero was
recorded since 2000.

Saturday into Sunday a warm front moving from west to east across
the Upper Midwest and northwest Ontario will be enhanced by an
approaching clipper, producing widespread light wintry
precipitation across the Northland. A wedge of warm air aloft and
loss of ice aloft may result in freezing drizzle/rain or sleet
depending on precip intensity, though overall most of the precip
will fall as snow with around 1-2 inches expected Sat night.

On the synoptic scale the broad mid/upper level ridge over the
west coast will finally build eastward through the work week after
being nearly stationary over the west coast. This will result in
a broad area of near normal to mild temperatures across the Great
Plains and Midwest. While northwest flow at low levels may cause a
low chance for snow Sunday and Monday from weak clippers, the
trend will generally be for mild and sunny conditions.

Mid to late week there is less certainty in the broad-scale
pattern as a deep longwave trough moves across the Intermountain
West into the Great Plains causing a widespread area of
precipitation. However, exactly where the low pressure areas
develop in response to the large-scale flow are uncertain due to
the complexity of the pattern and thus wide spread in model
guidance. There will likely be a sharp precipitation gradient
across the Northland if the GFS/Canadian solutions are right,
though the ECMWF continues to be an outlier with more a widespread
precip solution - not to mention shockingly warm temps ahead of
the low pressure system on Wed with highs into the 40s! This would
be unlikely given the past two weeks of bitter cold and deep snow
pack, though the model consensus has certainly increased and thus
a high temperature near freezing is expected on Wednesday. There
is a wide spread in precip amount possibilities depending on how
the pattern evolves, but at least some accumulating snow is
expected on Thursday for parts of the Northland.

Colder air returns late-week into the weekend causing
temperatures to return to below normal values by next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1128 PM CST Fri Jan 5 2018

High pressure will bring mainly clear skies to the Northland TAF
sites overnight. A warm front will then approach the region from
the west on Saturday, bringing increasing clouds, and a gradual
lowering throughout the afternoon and evening. Some MVFR CIG's and
VSBY's will be possible with some snow showers, especially in the
western TAF sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH -21   7   6  23 /   0  10  60  20
INL -29   9   7  24 /   0  20  80  30
BRD -22   9   7  26 /   0  10  30  10
HYR -22   8   6  24 /   0   0  50  20
ASX -13  10   8  24 /  30  20  50  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Wind Chill Advisory until 10 AM CST Saturday for MNZ010>012-
     018>021-025-026-033>038.

LS...Small Craft Advisory from 4 PM Saturday to 10 AM CST Sunday for
     LSZ121-141>148.

     Gale Warning from 4 PM Saturday to 4 AM CST Sunday for LSZ140.

&&

SHORT TERM...Huyck
LONG TERM...JJM
AVIATION...DAP
Hazardous weather outlook, Jan 5, 3:12 PM CST, 12 hours 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
312 PM CST Fri Jan 5 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
312 PM CST Fri Jan 5 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Cold wind chills from 25 to 35 below zero are expected once again
tonight. Wind Chill Advisories are in effect for locations in
Minnesota. Wind chills of 15 to 25 below zero are expected in
northwest Wisconsin.

Light lake effect snow showers will end tonight over northern
Bayfield and Iron Counties as winds near the ground and aloft turn
southerly.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Cold wind chills will continue through late Saturday morning.

A clipper will bring around 1 to 2 inches of snowfall to the
Northland Saturday night, mainly across the Minnesota Arrowhead. A
light wintry mix of freezing drizzle, sleet, and light snow may
linger through the day Sunday.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

LSZ121-140>148-061130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
312 PM CST Fri Jan 5 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Increasing southwest winds Saturday afternoon into Sunday will
cause building waves and hazardous conditions for small craft
across western Lake Superior. Gale force gusts are possible for
parts of the north shore. See the latest Marine Weather Message
for more details.

JJM/Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Wind Chill Warnings in Minnesota, 2018Every wind chill warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.